Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Cheyenne, WY

May 5, 2012Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 5, 2012, 5:49 PM MDT for Laramie County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 5:49 PM MDT (23:49 UTC)
Expired
May 5, 2012, 6:30 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2826 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS55 KCYS 052349
SVRCYS
WYC021-060030-
/O.NEW.KCYS.SV.W.0014.120505T2349Z-120506T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 630 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CARPENTER...OR 22 MILES
  EAST OF CHEYENNE...AND MOVING EAST NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURNS AND PINE BLUFFS.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 381 AND
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4140 10406 4101 10406 4100 10445 4124 10446
TIME...MOT...LOC 2349Z 257DEG 17KT 4111 10435
WIND...HAIL <50MPH 1.50IN

$$

HAMMER/LIEBL
1 follow-up statement
099 
WWUS55 KCYS 060005
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT SAT MAY 5 2012

WYC021-060030-
/O.CON.KCYS.SV.W.0014.000000T0000Z-120506T0030Z/
LARAMIE WY-
605 PM MDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LARAMIE COUNTY UNTIL 630 PM MDT...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF BURNS...OR 28 MILES EAST
OF CHEYENNE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  PINE BLUFFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4101 10438 4127 10438 4140 10406 4101 10406
TIME...MOT...LOC 0004Z 235DEG 27KT 4115 10424
WIND...HAIL <50MPH 1.50IN

$$

HAMMER/LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:49 PM MDT, 0 minutes earlier.

Area forecast discussion, May 5, 5:49 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT SAT MAY 5 2012

.AVIATION...00Z TAF ISSUANCE...WIDELY SCATTERED SHOWERS AND
TSTORMS WILL CONTINUE OVER FAR EASTERN WYOMING AND WESTERN
NEBRASKA INTO LATE THIS EVENING. MVFR AND NEAR IFR CIGS ARE
EXPECTED THROUGH 04Z ACROSS WESTERN NEBRASKA...WITH IMPROVING
CONDITIONS AROUND MIDNIGHT. SOME TSTORMS MAY CONTAIN HAIL AND
STRONG GUSTY WINDS.

COLD FRONT WILL MOVE SOUTH OF THE AREA THIS EVENING WITH GUSTY
NORTHWEST WINDS IN ITS WAKE. SOME LOCATIONS IN THE PANHANDLE ARE
EXPECTED TO GUST NEAR 35 KTS THROUGH THE LATE EVENING...WITH WINDS
AND COVERAGE OF SHOWERS AND TSTORMS DIMINISHING THROUGH THE
OVERNIGHT HOURS. FURTHER WEST...WINDS WILL REMAIN RELATIVELY LIGHT
OVERNIGHT.
&&

.PREV DISCUSSION... /ISSUED 328 PM MDT SAT MAY 5 2012/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
ONGOING CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS AS A
MID-LEVEL SHORTWAVE INTERACTS WITH A QUASI-STATIONARY BOUNDARY WHICH
WAS LOCATED OVR THE SE WY PLAINS THIS AFTERNOON. EAST OF THIS
BOUNDARY 50F PLUS DEW POINTS WILL YIELD SBCAPES OF 1000 TO 1500 J/KG
WHICH SUGGESTS CONVECTION WILL AT A MINIMUM BECOME STRONG WITH SMALL
HAIL AND GUSTY WINDS THE MAIN CONCERN. WOULD NOT BE SURPRISED FOR
SOME OF THESE THUNDERSTORMS TO TEETER ON SEVERE THRESHOLDS THROUGH
EARLY EVENING. A 100KT H3 JET STREAK ASSOCIATED WITH THE SHORTWAVE
WILL FURTHER AID CONVECTIVE ORGANIZATION. A COLD FRONT WILL PUSH
SOUTH THIS EVENING BRINGING AN EVENTUAL END TO CONVECTION LATE THIS
EVENING AND OVERNIGHT.

FOR SUNDAY...UPPER TROUGH WILL SPLIT WITH THE NORTHERN STREAM
CUT-OFF TRACKING ALONG THE U.S./CANADA BORDER AND THE SOUTHERN
ENERGY CLOSING OFF OVER THE DESERT SOUTHWEST. SFC HIGH WILL BUILD
INTO THE NORTHERN ROCKIES...WHICH WILL SET-UP WEAK NORTHERLY UPSLOPE
FLOW IN THE BOUNDARY LAYER. THIS WILL RESULT IN A COOL AND MOSTLY
CLOUDY DAY FOR MOST LOCATIONS...WITH PERHAPS A FEW LIGHT SHOWERS IN
AND AROUND EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE. H7 TEMPERATURES WILL FALL TO AROUND 0 OR -2C ON
SUNDAY...WHICH WILL HOLDING HIGH TEMPERATURES IN THE 50S AND LOW 60S.

THE CWA WILL CONTINUE TO REMAIN BETWEEN THE SPLIT SYSTEMS ON
MONDAY. SO AGAIN EXPECT COOL NORTH FLOW TO PREVAIL IN THE BOUNDARY
LAYER...RESULTING IN CLOUDY AND SPRINKLES/LIGHT SHOWERS ESPECIALLY
ACROSS THE SOUTHERN PORTION OF THE CWA. H7 TEMPERATURES WILL FALL
TO AROUND -4C BY MONDAY AFTERNOON...RESULTING IN HIGHS THAT WILL
AGAIN ONLY REACH THE 50S ACROSS SOUTHEAST WYOMING AND LOW 60S
ACROSS THE WESTERN NEBRASKA PANHANDLE. WILL NEED TO KEEP AN EYE ON
PATCHY FROST POTENTIAL AS SKIES BEGIN TO CLEAR MONDAY NIGHT.

LONG TERM...TUESDAY THROUGH SATURDAY...TWO UPPER LEVEL LOWS WILL
BE SITUATED NORTHEAST AND SOUTHWEST OF THE FORECAST AREA...WITH
A WEAK BLOCKING PATTERN SETTING UP ACROSS THE CENTRAL US TUESDAY
THROUGH WEDNESDAY. WILL BE MILD AND DRY WITH RELATIVELY LIGHT
WINDS THRU THIS TIMEFRAME AS A RESULT. A SHORTWAVE SKIRTING
ACROSS THE NORTHERN PLAINS THURSDAY AND FRIDAY WILL DRAG A COLD
FRONT THROUGH THE FORECAST AREA THURSDAY EVENING AND OVERNIGHT.
WILL SEE INCREASED CHANCES FOR SHOWERS AND AFTERNOON THUNDERSTORMS
THURSDAY THROUGH THURSDAY NIGHT WITH THE FRONT ALTHOUGH COVERAGE
SHOULD REMAIN ISOLATED TO WIDELY SCATTERED. GFS AND ECMWF BOTH
LINGER SOME UPPER LEVEL ENERGY FRIDAY AND SATURDAY...WITH SFC HIGH
PRESSURE MOVING INTO THE CENTRAL PLAINS. THIS WILL BRING A RETURN OF
THE SOUTHEASTERLY UPSLOPE FLOW PATTERN ACROSS THE LARAMIE RANGE.
THUS WILL SEE SHOWERS AND WEAK TSTORMS OCCUR IN THE UPSLOPE
FAVORED LOCATIONS...WITH THE BEST CHANCE EXPECTED ON SATURDAY.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE KEPT TO A MINIMUM AS COOL AND
INCREASINGLY CLOUDY AND SHOWERY CONDITIONS WILL PREVAIL OVER THE
DISTRICT FOR BOTH SUNDAY AND MONDAY. NOT ANTICIPATING ALL THAT MUCH
IN THE WAY OF WETTING RAINS...BUT LIGHT PRECIPITATION WILL BE
POSSIBLE NONETHELESS ESPECIALLY ACROSS EXTREME SOUTHEAST WYOMING.
HIGH TEMPERATURES WILL ONLY CLIMB INTO THE 50S TO LOW 60S ACROSS
SOUTHEAST WYOMING ON SUNDAY AND MONDAY. MINIMUM HUMIDITIES WILL BE
HIGHER ON SUNDAY AND MONDAY AS A RESULT...GENERALLY HOLDING IN THE
20 TO 30 PERCENT RANGE. DRIER AND WARMER CONDITIONS WILL RETURN TO
THE DISTRICT FOR TUESDAY THROUGH THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 5, 10:58 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 AM MDT SAT MAY 5 2012

WYZ103>106-109>118-061700-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1058 AM MDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE
RANGE LATE THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING.
WINDS MAY GUST TO 50 MPH IN AND AROUND THESE SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-061700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1058 AM MDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE FAR
SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE LATE
THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THE STORMS MAY
BECOME STRONG PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 5, 5:20 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 ENE KIMBALL           41.25N 103.59W
05/05/2012  M2.75 INCH       KIMBALL            NE   LAW ENFORCEMENT

            OBSERVED 2 MILES NORTH OF HIGHWAY 30.

0515 PM     HAIL             7 NNW PINE BLUFFS       41.27N 104.12W
05/05/2012  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

TTRUDEL
Local storm report, May 5, 5:25 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 N KIMBALL             41.25N 103.66W
05/05/2012  M2.50 INCH       KIMBALL            NE   LAW ENFORCEMENT

            GOLF BALL TO TENNIS BALL SIZED HAIL

&&

MAZUR
Local storm report, May 5, 5:32 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             PINE BLUFFS             41.18N 104.07W
05/05/2012  E1.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

HAMMER
Local storm report, May 5, 5:35 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 N KIMBALL             41.25N 103.66W
05/05/2012  M2.50 INCH       KIMBALL            NE   LAW ENFORCEMENT

            GOLF BALL TO TENNIS BALL SIZED HAIL

&&

MAZUR
Local storm report, May 5, 5:39 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             PINE BLUFFS             41.18N 104.07W
05/05/2012  M1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            SPOTTER REPORTED SIDING DAMAGE DUE TO THE LARGE HAIL.

&&

TTRUDEL
Local storm report, May 5, 5:46 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 N POTTER             41.36N 103.31W
05/05/2012  E0.75 INCH       CHEYENNE           NE   LAW ENFORCEMENT

&&

TTRUDEL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:34 PM MDTSpecial Weather StatementCYSConverse26 min
May 5, 1:56 PM MDTSpecial Weather StatementCYSConverse49 min
May 5, 2:10 PM MDTSpecial Weather StatementCYSLaramie50 min
May 5, 2:54 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie39 min
May 5, 3:23 PM MDTSpecial Weather StatementCYSNiobrara37 min
May 5, 3:49 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie41 min
May 5, 3:58 PM MDTSpecial Weather StatementCYSGoshen62 min
May 5, 4:49 PM MDTSevere Thunderstorm WarningCYSLaramie41 min
May 5, 5:13 PM MDTSevere Thunderstorm WarningCYSLaramie47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.